Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 43, NWS Wichita, KS

July 15, 2021Saline County, Kansas

NWS Wichita, KS issued this areal flood warning at Jul 15, 2021, 2:37 AM CDT for Saline County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2021, 2:37 AM CDT (07:37 UTC)
Expired
Jul 15, 2021, 5:34 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Saline County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 14, 11:45 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 14, 11:45 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1145 PM CDT Wed Jul 14 2021

.SHORT TERM...(This evening through Friday night)
Issued at 305 PM CDT Wed Jul 14 2021

BOTTOM LINE UP FRONT: An increased risk of thunderstorms, some with
strong gusty winds and intense rainfall rates, is likely through the
weekend. Widespread severe weather is not expected at this time, but
scattered instances of damaging winds and flash flooding will be
possible.

DISCUSSION

As of 19z/2pm, a modestly deep SFC low was located over the Central
High Plains, just south of Goodland. A semi-stationary frontal
boundary stretched northeast from western Kansas into eastern
Nebraska. A broken band of convection was ongoing along, and just
south, of the frontal boundary (across parts of NRN KS/SRN NE).
South of the frontal boundary, the warm sector was moderately to
strongly capped across central/southern KS. Aloft, a s/w was
beginning to move out of the central Rockies.

The central Rockies' s/w will cross the High Plains tonight, then
move across the Central Plains Thursday/Thursday night. This should
encourage a gradual southward movement of the above-mentioned
frontal boundary. Meanwhile, the SFC low, currently south of
Goodland, will move east along the southward-sagging front. A modest
LLJ ahead of the SFC low should encourage steady moistening and
persistent elevated moisture transport into the frontal zone as it
sags south through Friday. This combined with the potential added
lift from the entrance region of a 40-60kt upper jet should lead to
scattered to numerous showers and thunderstorms along the frontal
zone through Friday. Instability looks weak to modest (perhaps on
the order of 500-1500 j/kg at night, and as high as 1500-2500 j/kg
during the day). Flow aloft is fairly weak, which should keep
effective shear on the lower side (maybe 15-25 kt). The weaker shear
should limit storm organization, with clustering of storms likely.
Overall, this should keep the risk of severe weather low with storms
along the front. However, the high PWat airmass (1.5-2.2") plus
modest CAPE during the daytime hours could support some wet
microburst/water-loaded downdrafts, with gusts of 50-60 mph. A few
instances of sub-severe hail cannot be ruled out if any updraft can
get tall enough, or be sustained long enough, but this risk appears
lower than the wind gust potential. Lastly, steep low-level
instability (3CAPE of 100-150 j/kg) and lower LCLs may support some
funnel clouds or "scary-looking", low-hanging clouds, but I don't
envision a true tornado threat given the lack of stronger
instability and weak shear. For additional information on the
hydro/flooding concerns, please see the "Hydrology" section.

I hit pops the hardest Thursday, but slowed the onset down as the
front probably won't get a good southward push until Thursday as the
above-mentioned s/w moves through. Additionally, there remains some
uncertainty with how far south the front will get Thursday night.
Some model guidance hint at an MCV or some low-mid level feature
moving through our area Thursday. If this occurs, this could force
the front further south into northern Oklahoma by Friday morning.
However, if that does not occur, the front could get hung up across
southern KS. For now, we decided to keep the highest pops focused
along/south of the KS/OK border for Friday, but held onto some pops
as far north as the HWY 54/400 corridor to account for the front
possibly getting hung up in that area.

By Friday night, the front should begin to lift back north as the
nocturnal LLJ increases. Convection developing across the High
Plains Friday afternoon/evening may then grow upscale into a small
MCS that moves SE along the frontal boundary, potentially
impacting portions of central/southern KS late Friday night. The
area impacted may be dependent on where that frontal boundary set
up Friday and how far north it reaches Friday night.

Temperatures should be the warmest this afternoon, then "cool" some
through Friday as the front moves through. I lowered temps some from
the previous forecast to account for more post-frontal cloudcover
and an easterly SFC flow, especially Friday. Temps may need to be
lowered even more depending on where the front hangs up on Friday.
Of note, too, some post-frontal drying and clear skies may allow
some fog to develop along the I-70 corridor tomorrow night into
early Friday morning.

Martin

.LONG TERM...(Saturday through Wednesday)
Issued at 305 PM CDT Wed Jul 14 2021

The frontal boundary from Friday will probably still be draped west
to east, or NW to SE, across KS/OK on SAT/SUN, likely affording a
continued risk of thunderstorms (maybe a couple of convective
clusters/MCS'??). With time, this boundary should shift south into
OK/TX as a more pronounced northerly flow regime develops aloft.
This would set the stage for a more stable/post-frontal regime
across Kansas, probably with below climo temps as well.

Martin

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1143 PM CDT Wed Jul 14 2021

A broken line of showers and thunderstorms will continue to move
slowly eastward across the region for tonight into Thursday.
Cigs are expected to be in the mid-levels before scattering out
from west to east later in the day. The thunderstorms could
increase in coverage during the afternoon hours with more daytime
heating.

&&

.HYDROLOGY...
Issued at 305 PM CDT Wed Jul 14 2021

An increased risk of thunderstorms is expected through the weekend
thanks to a frontal boundary moving slowly through the area. This
boundary may get hung up over parts of OK/KS SAT/SUN, adding to the
rainfall potential. 6hr Flash Flood Guidance is pretty high right
now, ranging from 3-5" across the area. Additionally, soil moisture
is relatively dry, especially across central Kansas. Initially, this
should keep the threat of flooding/flash flooding more localized,
and not as widespread. With time, the threat of flooding could
increase over the weekend depending on how much rain falls over the
next 24-36 hours. We'll continue to monitor this potential, but hold
off on issuing any flood headlines due to the limitations mentioned
above and some uncertainty with where the front will stall FRI-SUN.
Regardless, the high PWat airmass and modest instability should
support some intense rainfall rates at times. Of note, the one area
of initial concern is southeast Kansas where soil moisture is a
little higher and runoff potential may be higher than across central
KS.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  86  68  88 /  40  80  60  20
Hutchinson      73  83  66  88 /  50  80  40  10
Newton          73  83  66  87 /  50  80  50  20
ElDorado        73  85  67  84 /  40  90  70  20
Winfield-KWLD   74  88  69  87 /  20  80  70  30
Russell         68  83  64  88 /  60  60  10  10
Great Bend      69  83  64  86 /  70  70  20  10
Salina          72  83  66  90 /  50  80  30  10
McPherson       72  83  65  87 /  50  80  40  10
Coffeyville     73  89  71  87 /   0  60  90  60
Chanute         74  87  69  85 /  10  80  90  50
Iola            74  86  69  84 /  10  80  90  40
Parsons-KPPF    73  89  70  87 /   0  70  90  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...CDJ
HYDROLOGY...RM
Hazardous weather outlook, Jul 14, 5:09 PM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
509 PM CDT Wed Jul 14 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
509 PM CDT Wed Jul 14 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will impact portions of central Kansas
tonight. The risk of severe weather appears low with this activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An increased risk of thunderstorms is expected Thursday through
Sunday. At this time, the threat of widespread severe weather
appears low. However, the strongest thunderstorms will be capable of
strong wind gusts of 50-60 mph, small hail to penny size, and
intense rainfall rates. Additionally, flash flooding and river
flooding will be possible.

Patchy, dense fog is possible Thursday night through Friday morning
along the Interstate 70 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:08 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more31 hr
Jul 15, 2:02 PM CDTSpecial Weather StatementICTChase28 min
Jul 15, 2:20 PM CDTSpecial Weather StatementICTAllen25 min
Jul 15, 4:38 PM CDTSpecial Weather StatementICTWilson67 min
Jul 15, 5:41 PM CDTSpecial Weather StatementICTWilson64 min
Jul 15, 6:08 PM CDTSpecial Weather StatementICTSedgwick52 min
Jul 15, 6:34 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick44 min
Jul 15, 6:38 PM CDTSpecial Weather StatementICTNeosho37 min
Jul 15, 6:53 PM CDTSevere Thunderstorm WarningICTNeosho25 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.